Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 132, NWS Bismarck, ND

July 19, 2012McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2012, 11:00 AM CDT for McHenry County, North Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2012, 11:00 AM CDT (16:00 UTC)
Expired
Jul 19, 2012, 11:19 AM CDT
In force
19 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McHenry County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS53 KBIS 191600
SVRBIS
NDC049-191700-
/O.NEW.KBIS.SV.W.0132.120719T1600Z-120719T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1100 AM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL NOON CDT

* AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF UPHAM...OR 28
  MILES SOUTHWEST OF BOTTINEAU...AND MOVING EAST AT 25 MPH. PENNY
  SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  BANTRY AND TOWNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4855 10028 4838 10028 4837 10025 4827 10024
      4840 10100 4856 10099
TIME...MOT...LOC 1600Z 274DEG 22KT 4848 10075
WIND...HAIL 60MPH 0.75IN

$$

AYD
2 follow-up statements
787 
WWUS53 KBIS 191611
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1111 AM CDT THU JUL 19 2012

NDC049-191700-
/O.CON.KBIS.SV.W.0132.000000T0000Z-120719T1700Z/
MCHENRY ND-
1111 AM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MCHENRY COUNTY UNTIL NOON CDT...

AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR BANTRY...OR 24 MILES SOUTH OF
BOTTINEAU...MOVING EAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  TOWNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4855 10028 4838 10028 4837 10025 4827 10024
      4840 10073 4856 10080
TIME...MOT...LOC 1611Z 274DEG 27KT 4849 10054
WIND...HAIL 60MPH 0.75IN

$$

AYD
980 
WWUS53 KBIS 191619
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 AM CDT THU JUL 19 2012

NDC049-191629-
/O.CAN.KBIS.SV.W.0132.000000T0000Z-120719T1700Z/
MCHENRY ND-
1119 AM CDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCHENRY COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS TO 45 MPH AND HEAVY RAIN ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 4855 10028 4838 10028 4837 10025 4827 10024
      4840 10073 4856 10080
TIME...MOT...LOC 1619Z 274DEG 27KT 4838 10046

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:58 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 19, 9:58 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
958 AM CDT THU JUL 19 2012

.DISCUSSION...THUNDERSTORMS MOVING EASTWARD ACROSS NORTH CENTRAL
NORTH DAKOTA...AND ALSO A CLUSTER OF STORMS ALONG THE SOUTH DAKOTA
BORDER OF SOUTH CENTRAL NORTH DAKOTA. THE NAM DEPICTED WEAK
SHORTWAVES IN BOTH THESE AREAS...AND IT FORECASTS THESE WEAK
IMPULSES TO MOVE EASTWARD SLOWLY TODAY...AND INCREASING IN INTENSITY
LATE THIS AFTERNOON/EARLY EVENING OVER THE EASTERN THIRD OF THE
STATE. MEANWHILE AT THE SURFACE...BROAD LOW PRESSURE TROUGH WAS OVER
EASTERN WYOMING/MONTANA AND THE WESTERN DAKOTAS. THE NAM DEVELOPS
THIS FEATURE EASTWARD DURING THE DAY...TAKING ON A NORTHEAST TO
SOUTHWEST ORIENTATION BY LATE AFTERNOON/EARLY EVENING - EXTENDING
FROM NEAR BOTTINEAU/DEVILS LAKE TO NEAR DICKINSON/HETTINGER BY 7 PM
CDT. THE BEST SURFACE CONVERGENCE AND UPPER LEVEL FORCING IS OVER
THE NORTHEASTERN QUARTER OF NORTH DAKOTA BY THIS TIME. THUS RAISED
CHANCES IN NORTH CENTRAL NORTH DAKOTA THIS MORNING...AND KEEPING THE
SLIGHT CHANCES FOR THE AFTERNOON OVER CENTRAL NORTH DAKOTA.

NO CHANGES REGARDING HEAT ADVISORY FOR THIS AFTERNOON AND EVENING.
ALL LOOKS ON TRACK REGARDING TEMPS/HUMIDITY.

&&

.AVIATION...AS OF 945 AM CDT...LATEST REGIONAL RADAR SHOWS AN AREA
OF THUNDERSTORMS JUST NORTH OF KMOT MOVING EAST. WILL CONTINUE WITH
A VCTS AT KMOT UNLESS SOMETHING DEVELOPS CLOSER TO THE AERODROME.
OTHERWISE...A SCATTERED HIGH BASED CUMULUS FIELD OF AROUND 10KFT IS
EXPECTED TO COMMENCE LATE THIS MORNING AND INTO THE AFTERNOON.
THUNDERSTORMS ARE FORECAST TO REDEVELOP DURING THE LATE AFTERNOON
AND THROUGH THE EVENING ALONG AND AHEAD OF A COLD FRONT AS IT
TRAVERSES THROUGH WESTERN AND CENTRAL NORTH DAKOTA.

KMOT/KDIK/KBIS ARE ALL SUSCEPTIBLE TO THUNDERSTORMS THROUGH 06Z
FRIDAY...WITH KJMS SUSCEPTIBLE THROUGH 09Z FRIDAY. GUSTY WINDS AND
LARGE HAIL ARE THE PRIMARY THREATS. WILL USE A VCTS AT THOSE
AERODROMES AND METWATCH ACCORDINGLY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM
CDT /9 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

&&

SHORT TERM...JV
AVIATION...KS
Hazardous weather outlook, Jul 19, 4:08 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
408 AM CDT THU JUL 19 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
408 AM CDT THU JUL 19 2012 /308 AM MDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING NORTHWEST AND
NORTH CENTRAL. THE CHANCE FOR SEVERE WEATHER WILL BE LOW THIS
MORNING.

A HEAT ADVISORY IS IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA
THIS THURSDAY AFTERNOON AND EVENING. DANGEROUS HEAT INDEX VALUES
OF 100-105 DEGREES ARE EXPECTED OVER MOST AREAS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THURSDAY AFTERNOON AND THURSDAY NIGHT. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

IF YOU OBSERVE SEVERE WEATHER...PLEASE CALL THE BISMARCK NATIONAL
WEATHER SERVICE AT 1-800-247-0212.

HEINERT

In the hours before

Special weather statement, Jul 19, 8:49 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
849 AM CDT THU JUL 19 2012

NDZ003-004-010>012-191415-
BOTTINEAU-MCHENRY-MOUNTRAIL-RENVILLE-WARD-
849 AM CDT THU JUL 19 2012

...SPECIAL WEATHER STATEMENT...

AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS KENMARE TO DONNYBROOK TO NEAR LANSFORD...MOVING EAST
AT 20 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  TAGUS...              DONNYBROOK...         TOLLEY...
  HARTLAND...           GREENE...             GRANO...
  CARPIO...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS.

AYD
Special weather statement, Jul 19, 8:50 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
850 AM CDT THU JUL 19 2012

NDZ003-004-010>012-191415-
BOTTINEAU-MCHENRY-MOUNTRAIL-RENVILLE-WARD-
850 AM CDT THU JUL 19 2012

...SPECIAL WEATHER STATEMENT...

AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM KENMARE AND DONNYBROOK TO NEAR LANSFORD...MOVING
EAST AT 20 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  TAGUS...              DONNYBROOK...         TOLLEY...
  HARTLAND...           GREENE...             GRANO...
  CARPIO...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS.

AYD
Special weather statement, Jul 19, 9:17 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
917 AM CDT THU JUL 19 2012

NDZ002>004-010>012-191445-
BOTTINEAU ND-BURKE ND-MCHENRY ND-MOUNTRAIL ND-RENVILLE ND-WARD ND-
917 AM CDT THU JUL 19 2012

...SPECIAL WEATHER STATEMENT FOR NORTHERN WARD...RENVILLE...
NORTHEASTERN MOUNTRAIL...NORTHERN MCHENRY...EXTREME EASTERN BURKE AND
BOTTINEAU COUNTIES UNTIL 945 AM CDT...

AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM BOWBELLS AND CARPIO...TO MOHALL AND
NEWBURG...MOVING EAST AT 25 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOTTINEAU...
  DES LACS...
  FOXHOLM...
  MOHALL...
  LORAINE...
  MINOT AIR FORCE BASE...
  LANSFORD...
  GLENBURN...
  WOLSETH...
  MAXBASS...
  SURREY...
  ECKMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jul 19, 9:52 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
952 AM CDT THU JUL 19 2012

NDZ002>004-010>012-191515-
BOTTINEAU ND-BURKE ND-MCHENRY ND-MOUNTRAIL ND-RENVILLE ND-WARD ND-
952 AM CDT THU JUL 19 2012

...SPECIAL WEATHER STATEMENT FOR NORTHERN WARD...RENVILLE...NORTHERN
MOUNTRAIL...NORTHERN MCHENRY...EASTERN BURKE AND BOTTINEAU COUNTIES
UNTIL 1015 AM CDT...

AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM KENMARE AND THE MINOT AIR FORCE BASE
THROUGH MOHALL AND UPHAM...MOVING EAST AT 25 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LANSFORD...
  MINOT AIR FORCE BASE...
  GLENBURN...
  MAXBASS...
  WOLSETH...
  WESTHOPE...
  NEWBURG...
  LANDA...
  UPHAM...
  KRAMER...
  SOURIS...
  BANTRY...
  CARBURY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jul 19, 10:17 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1017 AM CDT THU JUL 19 2012

NDZ003-004-012-191545-
BOTTINEAU ND-MCHENRY ND-RENVILLE ND-
1017 AM CDT THU JUL 19 2012

...SPECIAL WEATHER STATEMENT FOR RENVILLE...NORTHERN MCHENRY AND
BOTTINEAU COUNTIES UNTIL 1045 AM CDT...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM GREENE AND MOHALL...THROUGH
GLENBURN...BANTRY AND BOTTINEAU...MOVING EAST AT 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOTTINEAU...
  LORAINE...
  MOHALL...
  UPHAM...
  ANTLER...
  ECKMAN...
  RUSSELL...
  MAXBASS...
  NEWBURG...
  WILLOW CITY...
  WESTHOPE...
  LANDA...
  ROTH...
  SOURIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Jul 19, 10:48 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1048 AM CDT THU JUL 19 2012

NDZ003>005-012-013-191615-
BOTTINEAU ND-MCHENRY ND-PIERCE ND-RENVILLE ND-ROLETTE ND-
1048 AM CDT THU JUL 19 2012

...SPECIAL WEATHER STATEMENT FOR WESTERN ROLETTE...SOUTHEASTERN
RENVILLE...NORTHWESTERN PIERCE...NORTHERN MCHENRY AND BOTTINEAU
COUNTIES UNTIL 1115 AM CDT...

AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM LANSFORD AND MAXBASS...THROUGH WILLOW
CITY...MOVING EAST AT 35 MPH.

OCCASIONAL PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED
WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOTTINEAU...
  BARTON...
  WILLOW CITY...
  ANTLER...
  RUSSELL...
  KRAMER...
  OVERLY...
  NEWBURG...
  GARDENA...
  OMEMEE...
  DUNSEITH...
  LANDA...
  SOURIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:20 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward40 min
Jul 19, 3:27 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman33 min
Jul 19, 5:41 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward64 min
Jul 19, 6:13 PM CDTSevere Thunderstorm WarningBISRenville, Ward62 min
Jul 19, 6:42 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.